Alert archive / Florida / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 69, NWS Melbourne, FL

August 17, 2020Orange County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 17, 2020, 2:06 PM EDT for Orange County, Florida. It was in force for 39 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2020, 2:06 PM EDT (18:06 UTC)
Expired
Aug 17, 2020, 2:45 PM EDT
In force
39 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Orange County, FL

The radar

The Melbourne radar (KMLB), 93 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 2:17 PM EDTTSTM WND GST 462 W Azalea Park, FLORLANDO EXECUTIVE AIRPORT KORL MEASURED A WIND GUST OF 46 MPH/40 KT FROM THE WEST
Aug 17, 2:30 PM EDTTSTM WND DMG1 W College Park, FLLARGE TREE BLOWN DOWN INTO 3 VEHICLES AT ALBERT PARK NEAR THE INTERSECTION OF EDGEWATER DRIVE AND VASSAR STREET. REPORT FROM WKMG-TV.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1511 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1511 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

551 
WUUS52 KMLB 171806
SVRMLB
FLC095-171845-
/O.NEW.KMLB.SV.W.0069.200817T1806Z-200817T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
206 PM EDT Mon Aug 17 2020

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Western Orange County in east central Florida...

* Until 245 PM EDT.

* At 206 PM EDT, a severe thunderstorm was located over Ocoee, moving
  east at 20 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Orlando, Apopka, Ocoee, Winter Garden and Winter Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2865 8158 2862 8133 2861 8132 2861 8128
      2838 8134 2850 8166
TIME...MOT...LOC 1806Z 277DEG 19KT 2854 8152 

HAIL...0.75IN
WIND...60MPH
 
$$

Smith
2 follow-up statements
033 
WWUS52 KMLB 171823
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
223 PM EDT Mon Aug 17 2020

FLC095-171845-
/O.CON.KMLB.SV.W.0069.000000T0000Z-200817T1845Z/
Orange FL-
223 PM EDT Mon Aug 17 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM EDT
FOR WESTERN ORANGE COUNTY...

At 222 PM EDT, a severe thunderstorm was located over Orlovista, or
near Orlando, moving east at 20 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Orlando, Ocoee, Winter Park, Maitland and Windermere. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2863 8150 2862 8133 2861 8132 2861 8128
      2838 8134 2848 8157
TIME...MOT...LOC 1822Z 277DEG 19KT 2853 8142 

HAIL...0.75IN
WIND...60MPH
 
$$

Smith
012 
WWUS52 KMLB 171842
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
242 PM EDT Mon Aug 17 2020

FLC095-171852-
/O.EXP.KMLB.SV.W.0069.000000T0000Z-200817T1845Z/
Orange FL-
242 PM EDT Mon Aug 17 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ORANGE COUNTY
WILL EXPIRE AT 245 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 2863 8150 2862 8133 2861 8132 2861 8128
      2838 8134 2848 8157
TIME...MOT...LOC 1842Z 277DEG 19KT 2852 8135 

$$

Smith

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:29 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 17, 9:29 AM EDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
929 AM EDT Mon Aug 17 2020

.DISCUSSION...
Mostly sunny to partly cloudy skies were observed across east
central FL this morning. Local Doppler radars were already
indicating storms reaching the western coast of FL but
dissipating along the coastal counties. Forecast remains on track
as we expect showers and thunderstorms developing this afternoon
over the interior. The east coast sea breeze will have a chance
to develop and move past I-95. These will combine to produce
strong storms that will generate gusty winds, lightning strikes
and heavy rain.

&&

.AVIATION...
VFR for rest of the morning. Then SHRA/TSRA will develop over west
central FL and/or interior and move generally to the northeast.
TAFs already have mention of TEMPOs and these will be amended as
necessary.

&&

.MARINE...
Winds generally from the south to southwest will persist today at
5-10 kt. Storms developing over land will then reach the coastal
waters later today and produce gusty winds and localized higher
seas. Otherwise, seas 1-3 ft are expected.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  91  75  91  74 /  60  30  70  30
MCO  93  76  93  75 /  70  20  70  30
MLB  92  76  90  76 /  60  30  60  30
VRB  92  75  91  75 /  60  30  60  30
LEE  93  76  93  74 /  70  20  70  30
SFB  94  75  93  74 /  70  20  70  30
ORL  93  76  93  75 /  70  20  70  30
FPR  93  75  92  75 /  60  30  60  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Negron/Smith
Hazardous weather outlook, Aug 17, 9:31 AM EDT, 4 hours 35 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Melbourne FL
931 AM EDT Mon Aug 17 2020

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-180115-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
931 AM EDT Mon Aug 17 2020

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...REST OF TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered showers and lightning storms are expected to develop
late this morning into early this afternoon, initially along and
west of the I-4 corridor. Then, storms becoming scattered to
numerous across the area through late afternoon and into this
evening, eventually pushing offshore. Storm motions will be east
to northeast around 10 to 15 mph. Main hazards will be frequent
lightning, gusty winds up to 40 to 50 mph, small hail, and locally
heavy rainfall.

.FLOOD IMPACT...
There will be a Very Low threat for flooding rain across the area
today due to recent heavy rainfall from afternoon thunderstorms.
Have also included a Low threat along the coast, where southwesterly
flow and pinned sea breeze convergence storms will be possible
and may linger over a point longer than storms in other parts of
the area. Locally heavy rainfall totals around 2 to 3 inches will
be possible in a short amount of time.

.RIP CURRENT IMPACT...
There will be a Moderate risk for life-threatening rip currents at
area beaches today. While rips will be present all day, the threat
will be highest from 10AM and 5PM due to tidal effects. To reduce
your chance of being caught in the seaward pull of a rip current,
swim only within sight of a lifeguard, and never swim alone,
while following social distancing guidelines.

.MARINE THUNDERSTORM GUST IMPACT...
Wind gusts over 35 knots will be possible this afternoon in and
close to lightning storms. Storms will begin over inland areas,
before drifting offshore this afternoon into this evening.
Mariners on both inland lakes and on the Atlantic waters should
watch for storms approaching from the west.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Southwesterly flow and increased shower and thunderstorm chances
persisting through mid week. Main hazards with any storms will
continue to be frequent lightning, gusty winds, and torrential
downpours. A Moderate Risk of rip currents looks to continue into
mid week.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Negron/Leahy

In the hours before

Special weather statement, Aug 17, 12:54 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Melbourne FL
1254 PM EDT Mon Aug 17 2020

FLZ044-144-171745-
Northern Lake County FL-Southern Lake County FL-
1254 PM EDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR LAKE COUNTY UNTIL 145 PM EDT...

At 1253 PM EDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Zephyrhills near the Green Swamp, moving
northeast at 20 mph. Additional strong thunderstorms will push into
western Lake County, building along an outflow boundary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Leesburg, Eustis, Tavares, Lady Lake and Mount Dora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2896 8195 2896 8166 2865 8166 2858 8165
      2854 8166 2835 8166 2835 8179 2836 8179
      2836 8186 2835 8186 2835 8196
TIME...MOT...LOC 1653Z 243DEG 19KT 2832 8198

Smith
Special weather statement, Aug 17, 1:36 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
136 PM EDT Mon Aug 17 2020

FLZ045-053-144-171815-
Osceola FL-Orange FL-Southern Lake County FL-
136 PM EDT Mon Aug 17 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAKE...SOUTHWESTERN
ORANGE AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 215 PM EDT...

At 135 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Ferndale to 7 miles east of Bartow. Movement
was east at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Orlando, Kissimmee, Ocoee, Winter Garden and Saint Cloud.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2861 8188 2861 8123 2808 8122 2809 8145
      2814 8146 2814 8152 2820 8152 2826 8156
      2826 8166 2835 8166 2835 8179 2836 8179
      2836 8186 2835 8186 2835 8188
TIME...MOT...LOC 1735Z 272DEG 26KT 2862 8169 2787 8172

Smith

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 12:54 PM EDTSpecial Weather StatementMLBLake51 min
Aug 17, 1:36 PM EDTSpecial Weather StatementMLBOrange39 min
Aug 17, 2:21 PM EDTSpecial Weather StatementMLBBrevard, Osceola, Seminole54 min
Aug 17, 2:27 PM EDTSpecial Marine WarningMLB3 hr
Aug 17, 2:39 PM EDTSpecial Weather StatementMLBSeminole51 min
Aug 17, 3:13 PM EDTSpecial Weather StatementMLBBrevard62 min
Aug 17, 3:17 PM EDTSpecial Weather StatementMLBSaint Lucie58 min
Aug 17, 3:19 PM EDTSpecial Marine WarningMLB93 min
Aug 17, 3:32 PM EDTSpecial Weather StatementMLBIndian River43 min
Aug 17, 3:52 PM EDTAreal Flood AdvisoryMLBMartin83 min
Aug 17, 3:53 PM EDTSevere Thunderstorm WarningMLBMartin37 min
Aug 17, 4:27 PM EDTSpecial Weather StatementMLBVolusia48 min
Aug 17, 4:40 PM EDTSpecial Weather StatementMLBIndian River50 min
Aug 17, 4:53 PM EDTAreal Flood AdvisoryMLBBrevard, Indian River82 min
Aug 17, 5:18 PM EDTSpecial Weather StatementMLBFlagler27 min
Aug 17, 5:35 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.